Alert archive / Pennsylvania / Areal Flood Warnings in 2011

Areal Flood Warning 13, NWS State College, PA

August 28, 2011Lancaster County, Pennsylvania

NWS State College, PA issued this areal flood warning at Aug 28, 2011, 12:39 PM EDT for Lancaster County, Pennsylvania. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2011, 12:39 PM EDT (16:39 UTC)
Expired
Aug 28, 2011, 5:30 PM EDT
In force
5 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 152 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WGUS41 KCTP 281639
FLWCTP

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1239 PM EDT SUN AUG 28 2011

PAC071-282130-
/O.NEW.KCTP.FA.W.0013.110828T1639Z-110828T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LANCASTER PA-
1239 PM EDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  LANCASTER COUNTY...

* UNTIL 530 PM EDT...

* AT 1227 PM EDT COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED 
  SEVERAL ROADS CLOSURES ACROSS THE NORTHEAST OF THE COUNTY...
  ALONG THE CONESTOGA RIVER. ROUTE 322 WAS REPORTED TO BE CLOSED     
  NEAR HINKLETOWN...AND ROUTE 772 WAS FLOODED AND CLOSED NEAR        
  BROWNSTOWN. 

* STORM TOTAL RAINFALL FROM HURRICANE IRENE WAS 4 TO 6 INCHES ACROSS 
  THE UPPER PORTION OF THE CONESTOGA RIVER BASIN. ADDITIONAL LIGHT
  RAINFALL AMOUNTS OF ONE QUARTER OF AN INCH OR LESS WILL OCCUR THIS 
  AFTERNOON...BUT WILL NOT SIGNIFICANTLY CONTRIBUTE TO THE FLOODING 
  ALREADY OCCURRING.  

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...LEOLA...     
  TERRE HILL...EPHRATA...NEW HOLLAND...PARADISE AND LANCASTER.    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3973 7624 3987 7638 3990 7638 3996 7649
      4005 7653 4006 7666 4012 7672 4014 7671
      4019 7660 4024 7643 4025 7630 4032 7615
      4014 7587 4011 7594 4004 7594 3992 7600
      3987 7599 3973 7610

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this areal flood warning went out at Aug 28, 11:28 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 28, 11:28 AM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 AM EDT SUN AUG 28 2011

.SYNOPSIS...
THE CENTER OF TROPICAL STORM IRENE HAS MOVED INLAND JUST TO THE
NORTH OF NEW YORK CITY AND WILL TRACK NORTH NORTHEAST ACROSS NEW
ENGLAND THIS AFTERNOON AND TONIGHT. LIGHT TO MODERATE RAIN FALLING
OVER THE EASTERN HALF OF THE STATE WILL GRADUALLY LIFT TO THE
NORTHEAST AND TAPER OFF THIS AFTERNOON. IN THE WAKE OF
IRENE...FAIR WEATHER WILL RETURN FOR MUCH OF NEXT WEEK AS BROAD
HIGH PRESSURE BUILDS INTO THE NORTHEASTERN UNITED STATES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD...ALBEIT LIGHT TO MODERATE DEFORMATION RAIN IN THE WAKE
OF WHAT/S NOW TROPICAL STORM IRENE...WILL GRADUALLY DIMINISH
THROUGH THE MID AFTERNOON HOURS. ADDITIONAL RAINFALL AMOUNTS OF
GENERALLY ONE TENTH...TO ONE QUARTER OF AN INCH WILL FALL OVER THE
NEXT SEVERAL HOURS NEAR AND TO THE EAST OF THE SUSQ VALLEY.
LOCALIZED ONE HALF INCH AMOUNTS ARE POSSIBLE THROUGH 19Z.

TAIL...WRN EDGE OF THE THICKER MID AND HIGH CLOUDS IS NEAR A KFKL
AND KIDI LINE AND MOVING NE AT ABOUT 10-13 KTS. THIS WILL LEAD TO
PARTIAL CLEARING ACROSS THE SW THIRD OF THE CWA LATER THIS
AFTERNOON.

A FLASH FLOOD WARNING WAS EARLIER ISSUED FOR ALL OF SULLIVAN CTY
AND ADJACENT SECTIONS OF LYCOMING AND NRN COLUMBIA COUNTIES.
BGM NOTED EXTENSIVE FLASH FLOODING WITH ROADS CLOSED AND SEVERAL
BRIDGES WASHED OUT ACROSS ADJACENT WYOMING COUNTY TO THE EAST.

A FLOOD WARNING FOR YORK COUNTY WAS RECENTLY ISSUED AND COUNTY EMA
OFFICIALS NOTED A FEW ROAD CLOSURES FROM WATER OCCURRING MAINLY
ACROSS AREAS JUST TO THE SOUTH AND EAST OF THE CITY OF YORK.

ELSEWHERE...A FLOOD ADVISORY COVERS SEVERAL ERN COUNTIES WHERE
THE HEAVIEST RAIN OF 3-5 INCHES FELL FROM IRENE.

THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE AT 16Z...SINCE
ADDITIONAL LIGHT TO MODERATE RAIN IS NOT EXPECTED TO CAUSE NEW
FLOODING OR EXACERBATE CURRENT PROBLEMS.

A WIND ADVISORY REMAINS IN EFFECT THROUGH 8 PM THIS EVENING FOR
OUR EASTERN COUNTIES WHERE BUFKIT NAM SOUNDINGS INDICATE THE UPPER
PORTION OF THE WELL-MIXED LAYER TAPPING 45-50KT WINDS THROUGH THIS
AFTERNOON.

DOWNED TREES AND NUMEROUS POWER OUTAGES ACROSS THE ERN THIRD TO HALF
OF THE CWA WILL BE THE BIGGER IMPACT FROM THIS STORM IN MOST
LOCATIONS.

TEMPS THIS AFTERNOON WILL BE SEVERAL DEG F BELOW NORMAL...RANGING
FROM THE UPPER 60S NORTH...TO UPPER 70S IN THE SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
WINDS DIE OFF NICELY THIS EVENING AS WE DECOUPLE AND IRENE RUNS
OFF INTO THE MARITIMES. LITTLE WORRIES FOR TONIGHT...BUT SOME OF
THE DEEPER VALLEYS AND AREAS IN THE SE COULD SEE PATCHY FOG. DRY
AND NICE WX IN STORE FOR MONDAY...BUT A DECENT SHORT WAVE TROUGH
WILL ROLL OVERHEAD DURING THE DAY...AND WILL KEEP IT MORE- CLOUDY
THAN ONE WOULD NORMALLY EXPECT WITH A BROAD HIGH PRESSURE CENTERED
JUST TO THE WEST OF THE STATE. MAXES SHOULD BE SLIGHTLY COOLER
THAN NORMS...BUT GENERALLY IN THE 70S WITH LOW HUMIDITY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE MODELS ARE IN GOOD AGREEMENT IN THE LONGWAVE FLOW THROUGH THE
MEDIUM RANGE PERIOD. THERE IS A DECIDEDLY LESS ACTIVE PATTERN IN
STORM FOR MUCH OF THE U.S. A FAIR AND DRY PERIOD WILL CONTINUE
THROUGH MOST OF THE WORK WEEK. NORTHWESTERLY CYCLONIC FLOW ALOFT
WILL BE REPLACED BY A RISING TO ABOVE NORMAL HEIGHTS AND HIGH
PRESSURE MIGRATING EASTWARD ACROSS SOUTHEAST CANADA WHICH WILL
DOMINATE THE WEATHER IN THE EAST. THE GFS AND ECMWF BOTH SHOW AN
UPPER LEVEL LOW OFF THE COAST WHICH COULD INTERACT AND BRING A
CONVERGENCE OF MOISTURE TO THE REGION LATE NEXT WEEK. THE NEXT
CHANCE FOR WIDESPREAD PRECIPITATION SHOULD BE LATE NEXT SATURDAY
INTO SUNDAY AS A LONG WAVE TROUGH....EXTENDING ACROSS SOUTHERN
CANADA AND THE NORTHERN HALF OF THE US...COULD BRING AN INCREASE
IN LOW LEVEL MOISTURE AND INSTABILITY. THIS COULD ALLOW FOR
SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS...THOUGH WITH
THIS SYSTEM BEING IN THE EXTENDED...TIMING AND STRENGTH WILL VARY.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
TROPICAL STORM IRENE PASSING HAS MOVED INLAND JUST NORTH OF NEW
YORK CITY. PERIODS OF LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH
ABOUT 19Z ACROSS THE EASTERN HALF OF PENN...WITH GUSTY NW WINDS
BETWEEN 35 AND 40 KTS CONTINUING NEAR AND TO THE EAST OF A KELM TO
KIPT AND KTHV LINE.

LOW LEVEL WIND SHEAR WILL BE AN ISSUE FOR THE NEXT HOUR OR TWO
ACROSS THE EASTERN HALF OF PA...AS SURFACE WINDS OF 15-30KTS WILL
BE ACCOMPANIED BY WINDS OF UP TO 60 KTS AT 2000 FT.

AS IRENE PULLS AWAY...EXPECT A TRANSITION TO VFR CONDS THROUGHOUT
MOST OF THE REGION BY 20Z. HOWEVER...STRONG/GUSTY NW WINDS WILL
CONTINUE TO BUFFET THE AREA INTO THE AFTN...AND THE MOIST UPSLOPE
FLOW INTO THE ALLEGHENIES WILL LEAD TO PERIODS OF BKN-OVC MVFR
STRATO CU THERE.

DIMINISHING WINDS AND CLEARING SKIES SHOULD OVERSPREAD THE REGION
TONIGHT...AS HIGH PRESSURE BUILDS IN FROM THE MIDWEST.

OUTLOOK...
MON-WED...NO SIG WX EXPECTED.
THU...CHC OF PM THUNDERSTORM IMPACTS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR PAZ057>059-065-066.
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ042-053-
057>059-065-066.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...DANGELO LONG
TERM...CERU/STEINBUGL
AVIATION...FITZGERALD/LAMBERT
Hazardous weather outlook, Aug 28, 2:08 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
208 AM EDT SUN AUG 28 2011

PAZ042-053-290615-
SULLIVAN-COLUMBIA-
208 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>052-056-
063-064-290615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-PERRY-CUMBERLAND-ADAMS-
208 AM EDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PAZ057>059-065-066-290615-
DAUPHIN-SCHUYLKILL-LEBANON-YORK-LANCASTER-
208 AM EDT SUN AUG 28 2011

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPOTTERS...IF YOU HAVE A RAIN GAUGE...PLEASE REPORT A RAINFALL
TOTAL THIS MORNING.

DANGELO

In the hours before

Local storm report, Aug 28, 7:52 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND DMG HARRISBURG              40.28N  76.88W
08/28/2011                   DAUPHIN            PA   TRAINED SPOTTER

            LARGE TREE FELL ON PORCH WITH SIGNIFICANT DAMAGE. LARGE
            BRANCH CAME DOWN ON CAR ON ELMERTON AVE.

&&

EVENT NUMBER CTP1100384

KREKELER
Local storm report, Aug 28, 12:10 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1210 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      DUSHORE                 41.53N  76.40W
08/28/2011                   SULLIVAN           PA   EMERGENCY MNGR

            ALL MAJOR ROADS CLOSED IN SULLIVAN COUNTY DUE TO
            FLOODING. BRIDGE ON RT 487 AND RT 220 WASHED OUT. 30
            PEOPLE EVACUATED IN DUSHORE BOROUGH. MULTIPLE WATER
            RESCUES.

&&

EVENT NUMBER CTP1100386

KREKELER
Local storm report, Aug 28, 12:11 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1211 PM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND DMG HARRISBURG              40.28N  76.88W
08/28/2011                   DAUPHIN            PA   TRAINED SPOTTER

            LARGE TREE FELL ON PORCH WITH SIGNIFICANT DAMAGE. LARGE
            BRANCH CAME DOWN ON CAR ON ELMERTON AVE.

1100 AM     FLASH FLOOD      DUSHORE                 41.53N  76.40W
08/28/2011                   SULLIVAN           PA   EMERGENCY MNGR

            ALL MAJOR ROADS CLOSED IN SULLIVAN COUNTY DUE TO
            FLOODING. BRIDGE ON RT 487 AND RT 220 WASHED OUT. 30
            PEOPLE EVACUATED IN DUSHORE BOROUGH. MULTIPLE WATER
            RESCUES.

1120 AM     NON-TSTM WND DMG LANCASTER               40.04N  76.30W
08/28/2011                   LANCASTER          PA   911 CALL CENTER

            TREES AND WIRES DOWN ACROSS THE COUNTY. 4100 PEOPLE
            WITHOUT POWER.

&&

EVENT NUMBER CTP1100384 CTP1100386 CTP1100385

KREKELER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:37 AM EDTAreal Flood WarningCTPLancaster, York8 hr
Aug 28, 9:01 AM EDTFlash Flood WarningCTPColumbia, Lycoming, Sullivan4 hr
Aug 28, 9:20 AM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lancaster, Lebanon, Lycoming, Montour and 4 more3 hr
Aug 28, 10:38 AM EDTAreal Flood WarningCTPYork4 hr
Aug 28, 1:00 PM EDTFlash Flood WarningCTPColumbia, Lycoming, Sullivan4 hr
Aug 28, 7:04 PM EDTRiver Flood WarningCTPLycoming, Sullivan3 hr
Aug 28, 7:43 PM EDTRiver Flood WarningCTPDauphin, Lebanon, Schuylkill5 hr

Nearby

Areal Flood Warnings in Pennsylvania, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.